Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Flexeril issues

I'm 7 weeks post op from a PLIF on L4/L5, and feeling pretty good. Pain meds are down to one a day if needed. My doc has suggested I stay on the Flexeril, but I have developed some side effects in the past 3 or 4 weeks, such as deep depression, really crazy dreams, problems urinating, just to mention a few. I took a look at the side effects listed, and these are all listed as possible. I stopped taking the Flexeril for a several days, and the problems all went away. HAPPY!! Now, I am having muscle spasms in my legs at night that I just can't take. It looks like I'm trying to kick start a 747. Some spasms in the back too. Waiting on a call from my doc, and hoping he can put me on something else. A callback can take several days, especially with the weekend, so I'm looking for advice or suggestions to help with the issues. Alternative muscle relaxers, exercises, or nutritional changes? My wife is about to evict me from the bedroom.



  • Everyone reacts differently to specific meds. I wouldn't be able to sleep without Flexeril. You may want to ask your doctor about a MR called Skelaxin. I used it a long time ago after knee surgery and it worked pretty well. I did have some stomach issues with it, but overall it wasn't bad.

    Most docs don't mind experimenting with MR's so long as you're not taking valium (diazepam) or Ativan (Lorazapam). Those are schedule four narcotics and they hesitate to prescribe them for that very reason along with them being primarily for acute issues.

    Have you tried a heating pad on the area that has the spasms? Also, a jet tub or Jacuzzi with really warm water might help calm the muscles down a bit.

    Good luck!
    Several Epidurals, L4-S1 360 ALIF, Numerous Facet Joint Injections, RFA x2
  • I was also on Flexiril for the first few weeks after surgery, I had to stop it due to numerous issues including panic attacks at night and the inability to sleep. When I mentioned that to my surgeon, he suggested taking them earlier than right before bedtime to try to eliminate all of those symptoms. I did that and that helped a good amount. I am 4 months out of surgery and took one last night due to muscle spasms after overdoing it and was able to sleep. I am sure the doctor can prescribe something a little different to help control those spasms without the side effects.
    Olivia Douglass
    MIS TLIF L5/S1 on 5/1/13
  • I appreciate the advice. Last night was the worst spasms I've ever had, and yesterday I had my grandkids, so I was on my feel from daylight til dark, keeping them entertained on the farm. I will try tonight, taking one a few hours early and see what happens. Hoping the doc calls tomorrow.
  • I'm about a week into a new muscle relaxer. Doc prescribed Zanaflex. No issues to date, but it just doesn't do the job that Flexeril did. Every night, I'm having muscle spasms in my back and legs. I often pull my legs up to get comfortable, and when I attempt to straighten my legs back out, they kick and quiver uncontrollably. It's even worse when I have to get up in the night and find that my legs will not hold me.

    Not sure what to do from here. Any suggestions??
  • See your doctor again. What your describing is pretty serious if it's truly being caused by medicine side effects. Sometimes I sleep with a pillow between my knees and I helps some, but the Flexeril handles my spasms petty well.

    Best of luck!
    Several Epidurals, L4-S1 360 ALIF, Numerous Facet Joint Injections, RFA x2
  • MarkWVMMarkWV Posts: 18
    edited 10/12/2013 - 1:10 PM
    I gave the Zanaflex more time, and it is working "decent". I'm still having an occasional episode of spasms, but not nearly as bad. The spasms are in my legs, and for some strange reason, I get spasms in my stomach muscles. I thought maybe from overuse, trying to compensate for others that I can't use?? If I skip them just one night, they are back full force. Any idea how long these will last?? Please tell me they are not a long time thing.. Otherwise.. feeling pretty good.
  • I am glad it is starting to work I had that same reaction with Robaxyn, it seemed like everynight I would wake up with cramps in my calfs and kicking while I slept. I have been seeing an massage therapist that told me about lemongrass essential oil. That has been the best thing I used for leg cramps/charlie horses. Don't know how it works, but it suppose to be a vasodilator, so I suspect that is how it relaxes the muscles. You can find it at natural food stores, etc.
  • For the past 7 years I have been on 3 different MRers. I was on Flexeril the first 4 years and it stopped working. Next I was put on Roboxin and that never really worked. Finally I was put on Soma and boy did it work. No more spasms and I can actually take it before bed and it helps me sleep. The other relaxers kept me awake if I took them in te evening.

    Emergency surgery in March of 2006 for spinal infection of L 2 and L 3. During surgery, discovered I had Cauda Equina Syndrome. Spine became unstable after surgery and had 360 fusion with 10 pedicle screws, plates and rods in April of 2007.
  • They can't be beat for muscle spasms but the side effects!! While there are several different ones they all can cause daytime drowsiness, constipation, urinary retention, blurred vision, etc. Sometimes it helps to take half a tablet or every other night. You want to use the lowest effective dose. If one doesn't agree with you then try a different one. Watch what you take with it... a drug cocktail may worsen the side effects too
Sign In or Register to comment.